How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I was put on lexapro 20mg and xanax...taking xanax for last

Customer Question

i was put on lexapro 20mg and xanax...taking xanax for last month .5 twice a day...having a hard time with panic now...could i be having withdrawals from the xanax??? I have been taking morning and noon for a month to get through lexapro start but now when I dont take it I feel incredibly shaky and nervous...I am worried...tried to take benadryl for sleep but too anxious....only been on the 20mg for 1 week...I am scared it wont work...I know it takes a while but is the xanax causing more anxiety?? I want to take it to relax but scared i am addicted to it and dont know if lexapro is working? could the lexapro being causing jitters? Should I keep taking the xanax and ween off later without worry...my doctor said to go back to 10mg of lex but I will not do that now...i need help bad...i just had father pass away and a lot and got stuck in the bad anxiety loop...doctor wanted me on beta blocker but have not taking it until lexapro works...i dont want more anxiety...please help...tough time and off the xanax today to try and see if lexapro is working....counselor was no help..should i take xanax 3 times a day and ween off it to function or stop it now?
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello again and thank you for using JustAnswer. You should definitely not stop the Xanax abruptly, even at this low dose because that can cause withdrawal symptoms. The increase to 20mg/day of the Lexapro can potentially cause an increase in initial adverse effect such as anxiety, restlessness, and feeling jittery, but this will go away within 2-3 weeks as your body adjusts to the 20mg/day dose of Lexapro. So it may be wise to consider staying on the Xanax for another 2 weeks at least and then tapering off Xanax by decreasing the medication at .25mg every week until you are fully discontinued. You do not need to increase the dose of the Xanax, but you should taper off it gradually to help ease your body to rely more on the Lexapro and not "shock" it by the sudden discontinuation of a strong benzodiazepine like Xanax.

Expert:  Dr. Z replied 1 year ago.

I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.

Expert:  Dr. Z replied 1 year ago.

I am going to address your follow-up question here since you posted a new question. You can take Xanax three times a day (spaced out by 8 hours), it will just take longer to taper off of when you are ready. You can still taper off of the Xanax at this dose, it will just take some more time and may be a bit more difficult, but it is still possible. You can also consider the use of the beta blocker as that helps to lessen the physical symptoms of anxiety and panic, so you may not have to rely too much on the Xanax.

Expert:  Dr. Z replied 1 year ago.

I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.